Excessive Sleepiness - Cycling
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Excessive Sleepiness - Cycling


I was diagnosed as bipolar a little over three years ago.  I also suffer from severe recurring depression as well as many other problems.

My question is this - for the past couple of weeks I have been experiencing episodes of extreme mania followed by crashing (like into a brick wall) into a very long period of sleep. I understand the concept of rapid cycling, but I have never had periods of exhaustion hit me so hard and so fast that I seriously have trouble keeping my eyes open (even while driving). On top of that, I am having episodes for days at a time where I literally can not stay awake. I get up sometime in the early afternoon (I don't work), maybe am able to stay up a couple of hours and then have to go back to bed. I am sleeping like 20 hours a day - sleeping hard and heavy. I don't wake up for the telephone, I can't stay awake for a special TV show I've been looking forward to, nothing keeps me awake.

I have not started taking any new medications which might be causing the problem. I am presently taking Wellbutrin 300 mg per day, Dilantin (to offset Wellbutrin seizures) 400 mg per day, Levoxyl (for hypothyroidism), Trazodone 100 mg at night to help me sleep (this hasn't been necessary lately), Neurotin for mood stabilization and occassionally, I take a small dose of Klonipin for severe anxiety attacks.

Have you ever heard of someone who simply can not stay awake?  If so, what was the cause and what was the treatment? 

Thanks for your help.
Sharon
 

Dear Sharon -- 
You could look into "disorders of excessive sleepiness", which include sleep apnea and some others.  However, I've seen bipolar disorder cause excessive sleepiness -- very commonly.  Usually we see that in the depressed phase of this illness, but sometimes we see the energy shift without the mood shift (just as sometimes people feel hyper without feeling particularly euphoric).  So for the moment I think it would be a simpler conclusion to think your sleepiness is associated with the illness you already have shown yourself to have (bipolar disorder), rather than invoking another condition to explain it (this is the medical application of the principle of logic known as "
Occam's razor"; however, it is not always correct, so we have to keep our minds open to the possibility that in your case there's something else going on as well).  

I hope that in your emerging understanding of rapid cycling that you've seen two principles that are fairly well accepted amongst mood experts for that management of this problem: 

First, watch out for antidepressants; they can cause and exacerbate rapid cycling.  You're on between one and three cycle-exacerbating agents, depending on how you count:  one, if we just count the Wellbutrin; two, if we count the other antidepressant, Trazodone, although that doesn't appear to be as much of a problematic agent in terms of exacerbating cycling, particularly at a dose of 100 mg; and three if we count Neurontin, which has not proved itself to be a mood stabilizer at all in randomized trials, but is a pretty good antidepressant sometimes, in my opinion, and has exacerbated cycling in numerous patients I've seen. 

Second, rely on mood stabilizers.  Depending on how you count these, you're on between zero and three: for starters, we don't count Neurontin (read my referenced diatribe about it via that link, if you like); first, we might count thyroid, because there is data on the form you're taking acting as a mood stabilizer; second, we might count Klonopin, as some experts think it has some mood stabilizing effects just as some anticonvulsant effects; third, we might count Dilantin, although there's not too much evidence on it as a mood stabilizer per se (it gets counted because it's an anticonvulsant, primarily).  

So before you get the evaluation for a sleep disorder, by far the more preferable intervention in my view would be to ask your doctor about moving your medications (which could have evolved to the current mix through very appropriate thinking, mind you; it's just that the net effect now looks to me like it could be adjusted to your favor) toward these two principles.  You can read more on this topic in the Treatment section of my website on bipolar II disorder, if you haven't been there already.  Good luck with that. 

Dr. Phelps


Published November, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?